Louisiana, 2021Ice Storm and Winter Storm in Louisiana, February 12 to 17, 2021
February 12 to 17, 2021 · NWS LCH · 35 events in 18 counties and zones
The first in a series of Arctic Cold Fronts arrived during the 12th pushing tide levels down along the coast, however the subfreezing temperatures and winter weather did not arrive until the 14th. The event on the 14th began at many places as a light glaze of freezing rain, but quickly changed over to sleet or snow.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first in a series of Arctic Cold Fronts arrived during the 12th pushing tide levels down along the coast, however the subfreezing temperatures and winter weather did not arrive until the 14th. The event on the 14th began at many places as a light glaze of freezing rain, but quickly changed over to sleet or snow. Another round of winter weather occurred on the 17th, however this round was mainly freezing rain. The long duration event set many records in the area and rivaled the historic freezes of the region. The event was likely the longest and coldest since December 1989.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 12, 9:41 AM CST, 19 minutes earlier.
Area forecast discussion, Feb 12, 9:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
941 AM CST Fri Feb 12 2021
.UPDATE...
Updated the pop grids to reflect current radar obs. Light
showers will continue through the morning. Overcast skies will
keep temperatures low for the duration of the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 38 32 41 28 / 60 40 20 20
LCH 40 37 45 34 / 50 40 20 30
LFT 40 39 46 35 / 60 50 40 20
BPT 41 38 46 35 / 50 40 20 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 9 PM CST this evening for GMZ450-452-
455-470-472-475.
Small Craft Exercise Caution until 9 PM CST this evening for
GMZ430-432-435.
&&
PUBLIC...87Hazardous weather outlook, Feb 12, 4:59 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
459 AM CST Fri Feb 12 2021
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-131100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
459 AM CST Fri Feb 12 2021
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Today and tonight.
Patchy light rain will occur today and tonight. There is a chance
that freezing rain may occur from interior Southeast Texas through
Central Louisiana this morning and late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Regional temperatures will remain below normal through the end of
next week. Multiple periods of wintry weather may be possible away
from the coast, however all locations may experience freezing rain
Monday. A severe freeze is expected Tuesday morning with low to mid
20s possible at the coast and teens possible well inland.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report ice amounts.
GMZ450-452-455-470-472-475-131100-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
459 AM CST Fri Feb 12 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
This Hazardous Weather Outlook is for the Gulf of Mexico.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
A strong offshore flow will be in place today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A moderate to strong offshore flow will remain in place through most
of next week as Arctic high pressure moves across the country.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-131100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
459 AM CST Fri Feb 12 2021
This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.
.DAY ONE...Today and tonight.
A strong offshore flow will be in place today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Small craft should exercise caution Friday morning. Additional
hazards are possible through Monday.
A moderate to strong offshore flow will remain in place through most
of next week as Arctic high pressure moves across the country.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
16 winter storm, 15 ice storm, 2 astronomical low tide, 2 winter weather. Local standard time, as filed.
Astronomical Low Tide, East Cameron
- When
- February 12, 10:00 AM CST to 11:00 AM CST
- Where
- East Cameron forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
Strong north winds behind a cold front pushed tide levels below normal along the Cameron Parish coast. The tide fell below -1 foot MLLW for around 1 hour and hit a minimum of -1.06 MLLW.
Astronomical Low Tide, West Cameron
- When
- February 12, 10:00 AM CST to 11:30 AM CST
- Where
- West Cameron forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
Strong north winds behind a cold front pushed tide levels below normal along the Cameron Parish coast. The tide fell below -1 foot MLLW for around 1 hour and hit a minimum of -1.06 MLLW.
Winter Storm, East Cameron
- When
- February 14, 10:00 PM CST to February 15, 9:00 AM CST
- Where
- East Cameron forecast zone
- Reported by
- NWS Employee
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
Temperatures dropped to freezing during the evening of the 14th as showers developed across the parish. Freezing rain began to occur, however sleet soon developed. Half and inch to one inch of sleet with minimal snow fell in the early morning hours. Temperatures were cold enough to allow sleet and snow to stick to roads and closed bridges through the parish.
Winter Storm, West Cameron
- When
- February 14, 10:00 PM CST to February 15, 9:00 AM CST
- Where
- West Cameron forecast zone
- Reported by
- Public
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
Temperatures dropped to freezing during the evening of the 14th as showers developed across the parish. Freezing rain began to occur, however sleet soon developed. Half and inch to one inch of sleet with minimal snow fell in the early morning hours. Temperatures were cold enough to allow sleet and snow to stick to roads and closed bridges through the parish.
Winter Storm, Calcasieu
- When
- February 14, 10:00 PM CST to February 15, 9:00 AM CST
- Where
- Calcasieu forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- NWS Employee
Temperatures fell below freezing during the evening of the 14th as freezing developed then quickly changed over to sleet. Half an inch to near 2 inches of sleet and some snow had fallen across Calcasieu Parish by the end of the event. Most bridges were closed during the event and most roads were icy. A 77 year old man slipped on ice and drowned in a swimming pool.
Winter Storm, Beauregard
- When
- February 14, 10:00 PM CST to February 15, 9:00 AM CST
- Where
- Beauregard forecast zone
- Reported by
- NWS Employee
- Coordinates
- 30.649, -93.343 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 1 to 2 inches of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, Vernon
- When
- February 14, 10:00 PM CST to February 15, 10:00 AM CST
- Where
- Vernon forecast zone
- Reported by
- Public
- Coordinates
- 31.108, -93.184 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 2 to 3 inches of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, Avoyelles
- When
- February 14, 10:00 PM CST to February 15, 10:00 AM CST
- Where
- Avoyelles forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.076, -92.001 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 1 to 3 inches of sleet and snow accumulated. All roads were icy making travel difficult. Two people died from carbon monoxide poisoning due to improper generator usage.
Winter Storm, Allen
- When
- February 14, 11:00 PM CST to February 15, 9:00 AM CST
- Where
- Allen forecast zone
- Reported by
- Public
- Coordinates
- 30.653, -92.828 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 1 to 2 inches of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, Jefferson Davis
- When
- February 14, 11:00 PM CST to February 15, 9:00 AM CST
- Where
- Jefferson Davis forecast zone
- Reported by
- Public
Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Half an inch to 1 inch of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, Avoyelles
- When
- February 14, 11:00 PM CST to February 15, 10:00 AM CST
- Where
- Avoyelles forecast zone
- Reported by
- Public
- Coordinates
- 31.076, -92.001 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 1 to 2 inches of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, Evangeline
- When
- February 14, 11:00 PM CST to February 15, 9:00 AM CST
- Where
- Evangeline forecast zone
- Reported by
- Public
- Coordinates
- 30.729, -92.406 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around 1 inch of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, Acadia
- When
- February 15, 12:00 AM CST to 9:00 AM CST
- Where
- Acadia forecast zone
- Reported by
- Trained Spotter
Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, St. Landry
- When
- February 15, 12:00 AM CST to 9:00 AM CST
- Where
- St. Landry forecast zone
- Reported by
- Public
- Coordinates
- 30.599, -92.006 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch to 1 inch of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, Lafayette
- When
- February 15, 12:00 AM CST to 9:00 AM CST
- Where
- Lafayette forecast zone
- Deaths
- 1 direct, 1 indirect
- Reported by
- Public
- Coordinates
- 30.207, -92.064 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch of sleet and snow accumulated. All roads were icy making travel difficult. A 50 year old man died after he slipped on ice and fell, hitting his head on the ground. A 74 year old woman died from exposure. She was found in a neighbor's driveway.
Winter Storm, Vermilion
- When
- February 15, 12:00 AM CST to 9:00 AM CST
- Where
- Vermilion forecast zone
- Reported by
- Public
Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Storm, Upper St. Martin
- When
- February 15, 12:00 AM CST to 9:00 AM CST
- Where
- Upper St. Martin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch of sleet and snow accumulated. All roads were icy making travel difficult. The I-10 Atchafalaya Bridge closed and remain closed for multiple days.
Winter Storm, Iberia
- When
- February 15, 12:00 AM CST to 9:00 AM CST
- Where
- Iberia forecast zone
- Reported by
- Public
Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Up to half an inch of sleet and snow accumulated. All roads were icy making travel difficult.
Winter Weather, Lower St. Martin
- When
- February 15, 1:00 AM CST to 9:00 AM CST
- Where
- Lower St. Martin forecast zone
- Reported by
- Public
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Rain changed over to sleet during the morning of the 15th. Around a quarter of an inch of accumulation occurred.
Winter Weather, St. Mary
- When
- February 15, 2:00 AM CST to 9:00 AM CST
- Where
- St. Mary forecast zone
- Reported by
- Public
Light rain changed over to sleet during the morning of the 15th. Accumulations of a few tenths of an inch occurred in northern sections of the parish while the southern areas remained mostly rain.
Ice Storm, Acadia
- When
- February 15, 7:00 AM CST to 12:00 PM CST
- Where
- Acadia forecast zone
- Reported by
- Trained Spotter
Freezing rain pushed into the region before sunrise on the 17th. Up to 1 tenth of an inch of ice had accumulated by noon across northern sections of Acadia Parish when temperatures rose above freezing as low pressure moved in from the Gulf of Mexico. Minimal to no accumulation occurred in far south sections of the parish.
Ice Storm, West Cameron
- When
- February 17, 6:00 AM CST to 12:00 PM CST
- Where
- West Cameron forecast zone
- Reported by
- Public
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. Low pressure moved from the gulf into south Louisiana allowing the temperature to rise above freezing by mid day. Up to 1 tenth of an inch of ice had accumulated around the Hackberry area before temperatures rose above 32.
Ice Storm, East Cameron
- When
- February 17, 6:00 AM CST to 12:00 PM CST
- Where
- East Cameron forecast zone
- Reported by
- NWS Employee
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. Low pressure moved from the gulf into south Louisiana allowing the temperature to rise above freezing by mid day. Less than a tenth of an inch of ice had accumulated around the Grand Lake and Sweet Lake areas before temperatures rose above 32.
Ice Storm, Calcasieu
- When
- February 17, 6:00 AM CST to 5:00 PM CST
- Where
- Calcasieu forecast zone
- Reported by
- NWS Employee
Freezing rain pushed into the region before sunrise on the 17th. Low pressure moved from the gulf into south Louisiana allowing the temperature to rise above freezing by mid day south of Interstate 10. A few hundredths of an inch of ice had accumulated around the downtown Lake Charles area, however higher accumulations occurred across Moss Bluff and Dequincy where temperatures did not get above freezing.
Ice Storm, Beauregard
- When
- February 17, 6:00 AM CST to 5:00 PM CST
- Where
- Beauregard forecast zone
- Reported by
- NWS Employee
- Coordinates
- 30.649, -93.343 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. 1 tenth to 3 tenths of an inch of ice had accumulated by the end of the event causing power outages and hazardous driving conditions.
Ice Storm, Vernon
- When
- February 17, 6:00 AM CST to 5:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- Public
- Coordinates
- 31.108, -93.184 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. 1 tenth to half an inch of ice had accumulated by the end of the event causing power outages and hazardous driving conditions.
Ice Storm, Jefferson Davis
- When
- February 17, 7:00 AM CST to 12:00 PM CST
- Where
- Jefferson Davis forecast zone
- Reported by
- Public
Freezing rain pushed into the region before sunrise on the 17th. Up to 1 tenth of an inch of ice had accumulated by noon when temperatures rose above freezing as low pressure moved in from the Gulf of Mexico.
Ice Storm, Jefferson Davis
- When
- February 17, 7:00 AM CST to 12:00 PM CST
- Where
- Jefferson Davis forecast zone
- Reported by
- Public
Freezing rain pushed into the region before sunrise on the 17th. Up to 1 tenth of an inch of ice had accumulated by noon when temperatures rose above freezing as low pressure moved in from the Gulf of Mexico.
Ice Storm, Allen
- When
- February 17, 7:00 AM CST to 6:00 PM CST
- Where
- Allen forecast zone
- Reported by
- Public
- Coordinates
- 30.653, -92.828 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. One quarter to one half an inch of ice accumulated across the parish by the end of the event. Power outages and hazardous road conditions occurred as a result of the storm.
Ice Storm, Rapides
- When
- February 17, 7:00 AM CST to 6:00 PM CST
- Where
- Rapides forecast zone
- Reported by
- Public
- Coordinates
- 31.199, -92.533 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. One quarter to one half an inch of ice accumulated across the parish by the end of the event. Power outages and hazardous road conditions occurred as a result of the storm.
Ice Storm, Avoyelles
- When
- February 17, 7:00 AM CST to 6:00 PM CST
- Where
- Avoyelles forecast zone
- Reported by
- Public
- Coordinates
- 31.076, -92.001 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. One quarter to one half an inch of ice accumulated across the parish by the end of the event. Power outages and hazardous road conditions occurred as a result of the storm.
Ice Storm, Evangeline
- When
- February 17, 7:00 AM CST to 6:00 PM CST
- Where
- Evangeline forecast zone
- Reported by
- Public
- Coordinates
- 30.729, -92.406 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. One tenth to one half an inch of ice accumulated across the parish by the end of the event. Sporadic power outages and hazardous road conditions occurred as a result of the storm.
Ice Storm, St. Landry
- When
- February 17, 7:00 AM CST to 6:00 PM CST
- Where
- St. Landry forecast zone
- Reported by
- Public
- Coordinates
- 30.599, -92.006 (the zone’s center; the record gives no point)
Freezing rain pushed into the region before sunrise on the 17th. One tenth to one quarter inch of ice accumulated across the parish by the end of the event. Hazardous road conditions occurred as a result of the storm.
Ice Storm, Lafayette
- When
- February 17, 7:00 AM CST to 12:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Public
- Coordinates
- 30.207, -92.064 (the zone’s center; the record gives no point)
Freezing rain pushed into the region around sunrise on the 17th. A glazing of ice occurred across northern sections of Lafayette Parish. Hazardous road conditions occurred as a result of the storm.
Ice Storm, Upper St. Martin
- When
- February 17, 7:00 AM CST to 6:00 PM CST
- Where
- Upper St. Martin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Freezing rain pushed into the region around sunrise on the 17th. A glazing of ice occurred across northern sections of Saint Martin Parish. This created more ice on the already closed I-10 Atchafalaya Basin Bridge.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Texas, February 12 to 16, 202159 deaths · $61 million · 33 events
- Ice Storm and Winter Storm in Texas, February 12 to 17, 20211 death · 17 events
- Winter Storm and Winter Weather in North Carolina, February 12 to 13, 2021$600,000 · 15 events
- Winter Weather in Mississippi, February 12 to 13, 2021$36,000 · 12 events
- Winter Storm and Winter Weather in Virginia, February 12 to 13, 20211 injured · 17 events
- Winter Weather in Nebraska, February 12 to 14, 202124 events
- Extreme Cold and Heavy Snow in Nebraska, February 12 to 15, 202117 events
- Extreme Cold and Cold in Michigan, February 12 to 15, 202113 events
- Winter Storm in Washington, February 12 to 13, 202112 events
- Extreme Cold in Minnesota, February 12 to 13, 202112 events
- Ice Storm and Winter Weather in Alabama, February 12 to 13, 20218 events
- Winter Weather in Kansas, February 12 to 14, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943332, 943334, 943282, 943283, 943284, 943286, 943287, 943288, 943289, 943290, 943291, 943292, 943293, 943294, 943295, 943296, 943297, 943299, 943301, 943300, 943316, 943302, 943306, 943310, 943311, 943312, 943314, 943315, 943318, 943323, 943324, 943326, 943328, 943329, 943330.